Michigan, 2017Winter Weather in Michigan, March 3, 2017
March 3, 2017 · NWS MQT · 2 events in 2 counties and zones
Moderate lake effect snow fell near Grand Marais on the morning of the 3rd.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate lake effect snow fell near Grand Marais on the morning of the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 2, 11:57 PM EST, 3 minutes earlier.
Area forecast discussion, Mar 2, 11:57 PM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
1157 PM EST Thu Mar 2 2017
.SHORT TERM...(This evening through Friday)
Issued at 239 PM EST THU MAR 2 2017
Upper air pattern consists of a 500 mb trough over the Great Lakes
region with a shortwave moving through this morning. Another
shortwave moves through by this evening and then this trough moves
off to the east on Fri. Nam shows some 850-500 mb q-vector
convergence and deeper moisture moving through this afternoon into
early evening and then both move out tonight.
Diurnal nature to these snow showers will continue through late
afternoon with sfc heating causing some destabilization. Once the
sfc heating element is gone, lake effect snow showers will continue,
but will be lighter in intensity and coverage as shortwave energy
and dynamics move away by evening. This is covered already in the
going forecast. Lake effect snow showers will continue through the
forecast period as temperatures remain cold enough for it. Only
change I made was to lower low temperatures tonight from going
forecast. Will get very cold with light winds and cloud decreasing
across the south central and both are recipes for cold temperatures
with ideal radiational cooling setting up along with a fresh snow
cover. Otherwise, did not make too many changes to the going
forecast.
.LONG TERM...(Friday night through Thursday)
Issued at 350 PM EST THU MAR 2 2017
The main weather concerns in the extend forecast will be the
potential for continued light lake effect snow for mainly northwest
wind snow belts Friday night over the east. Then attention turns to
well above normal temperatures for the upcoming weekend along with
rain chance for early next week.
As low pressure slide east of the area and a surface ridge
approaches from the west, lake effect snow will continue over the
far eastern U.P. Aloft, broad troughing will remain in place across
the eastern U.P. as heights being to rise over the west. The cooler
air aloft, associated with the trough, and the continued
northwesterly flow off eastern Lake Superior will allow for light
lake effect snow for the aforementioned snow belts over the east.
Only minor accumulation is expected Friday night.
The aforementioned high pressure ridge will slide across the area
late Friday night through Saturday night. This will effectively
shift winds to the southeast as the ridge slips eastward. Any lake
effect will quickly come to and end through this time period,
allowing for calm weather conditions.
Saturday night into Sunday the high pressure ridge will shift east
of the area as a low pressure system organizes across central
Canada, allowing for stronger southerly flow between the two. A warm
front is progged to approach/slide thorugh the CWA Saturday night
into Sunday morning, which will allow for light precipitatioin to
develop across the area. This will be around the same time that a
shortwave slides in aloft. At this point, the soundings would
indicate mainly rain/drizzle, with possibly a mix of freezing
rain/drizzle and snow very late Satuday night into early Sunday
morning. The heavier precipitation will be near the deeper moisture
over the far eastern U.P. The upper level ridging will increase for
Sunday with continued southerly flow. This combination along with
clearing skies could allow temperatures to warm as high as the upper
40s to possibly even the low 50s by Sunday afternoon. Downslope
areas along Lake Superior may end up seeing mid 50s provided skies
clear off as models suggest.
Early next week, Monday through Wednesday, models continue to
advertise a strong low pressure system sliding through the Upper
Great Lakes region. The GFS/EC continue to take the low northwest of
the area keeping temps warmer with mainly rain. It wouldn't be out
of the question for a few places across the southern U.P. to hear
some thunder Monday night. Colder air will then slide in on the back
side of the low Wednesday, which will end up giving some lake effect
snow for west to northwest wind favored areas. At this point, have
gone with a consensus of the models, which brings a good chance of
rain Monday into Monday before mixing over to a rain snow mix for
Tuesday. The mixed precipitation will tranisition to lake effect
snow Tuesday night through Thursday. Exact details will again need
to be ironed out as we approach this time period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1157 PM EST THU MAR 2 2017
Despite very cold air flowing across Lake Superior thru this
morning, dry air will limit lake effect shsn coverage/intensity off
western Lake Superior. At KIWD, VFR conditions will prevail thru the
fcst period, though some MVFR conditions could occur early this
morning when air flowing across the lake is coldest. At KCMX,
initial VFR conditions should fall back to prevailing MVFR overnight
thru the morning before returning to VFR during the aftn. However,
would not be surprised if VFR conditions prevail given the dry air
flowing across western Lake Superior. At KSAW, nw winds will be less
favorable for lake effect. Expect VFR conditions to prevail, but
there could be a few brief periods of MVFR overnight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 239 PM EST THU MAR 2 2017
Winds 30 knots or less will continue into Sat. Could be some gales
Sat night into Sun morning across the east half of Lake Superior out
of the southeast. The next chance for gales will be Tue afternoon
into Wed morning with west gales as a strong frontal system crosses
the Upper Great Lakes region, especially as winds shift to the west
behind the system late Tue into Tue night.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Heavy Freezing Spray Warning until 10 AM EST Friday for LSZ266-
267.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...KEC
AVIATION...Rolfson
MARINE...07Hazardous weather outlook, Mar 2, 3:53 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
353 PM EST Thu Mar 2 2017
MIZ001>007-009>014-084-085-031200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
353 PM EST Thu Mar 2 2017 /253 PM CST Thu Mar 2 2017/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light freezing drizzle is possible over the east half of Upper
Michigan late Saturday night into Sunday morning. Light ice
accumulation is possible.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-031200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
353 PM EST Thu Mar 2 2017 /253 PM CST Thu Mar 2 2017/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Heavy freezing spray is expected over central and eastern Lake
Superior. See the latest marine weather message for more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Heavy freezing spray is expected over central and eastern Lake
Superior Friday morning. See the latest marine weather message
for more details.
South to southeast gales to 35 knots will be possible over the
east half of Lake Superior Saturday night into Sunday.
West to northwest gales to 35 knots will be possible over much of
Lake Superior Tuesday night into Wednesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-031200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
353 PM EST Thu Mar 2 2017
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
KEC
Winter Weather, Alger
- When
- March 3, 12:00 AM EST to 10:00 AM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Observers near Grand Marais measured between four and six inches of lake effect snow on the morning of the 3rd.
Winter Weather, Southern Schoolcraft
- When
- March 3, 1:15 AM EST to 2:45 AM EST
- Where
- Southern Schoolcraft forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Lake effect snow and poor visibility contributed to a fatal car accident which occurred on US-2 near Gulliver on the early morning of the 3rd. A semi-truck was westbound and a pickup truck was eastbound when one of the drivers lost control and the vehicles collided on US-2 west of Jackson Road in Doyle Township around 230 am. The passenger of the pickup truck was pronounced dead at the scene of the accident. The driver of the pickup truck was injured and taken to U.P. Health Systems in Marquette. Two people in the semi-truck were taken to Schoolcraft Memorial Hospital for treatment.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, March 3, 20171 death · 1 event
- Winter Weather in Pennsylvania, March 3, 20172 injured · 1 event
- Strong Wind in New York, March 3, 2017$20,000 · 2 events
- Flooding in Indiana, March 3 to 12, 20174 events
- High Wind in Montana, March 3, 201783 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686085, 688613.